Alert archive / Arizona / Special Weather Statements in 2020
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 23, 2020, 6:21 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 6:21 PM MST (01:21 UTC)
- Expired
- Aug 23, 2020, 6:45 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 151 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 3282 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WWUS85 KPSR 240121
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST Sun Aug 23 2020
AZZ534-538-240145-
Aguila Valley AZ-Tonopah Desert AZ-
621 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Gladden, or 23 miles northwest of Tonopah. This
storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Maricopa County.
LAT...LON 3379 11304 3366 11319 3377 11334 3379 11334
3392 11317
TIME...MOT...LOC 0121Z 138DEG 1KT 3378 11317
$$
SDBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 23, 4:44 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 23, 4:44 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
444 PM MST Sun Aug 23 2020
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Temperatures are expected to warm to excessive heat levels
tomorrow and Tuesday across the lower deserts with the excessive
heat likely persisting through Friday across the Phoenix area.
Storm chances also increase across eastern and south-central
Arizona today through at least the first half of the week, while
mostly favoring higher terrain areas. Strong gusty winds, blowing
dust, lightning, small hail, and brief heavy rain capable of
producing flash flooding will be possible with or near storms
that develop.
&&
.DISCUSSION...
The center of a strong high pressure system is over the Four
Corners, resulting in south-southeast flow across the region. The
PW on this mornings Phoenix sounding was lower than yesterday, but
it was still near the 90th percentile according to the SPC
climatology page. Dew points are also a little lower today, but
still in the 50s and 60s across the CWA. With limited cloud cover
today and plenty of surface heating, the atmosphere will have no
trouble destabilizing, and current and forecast CAPE values are
around 1000-2000 J/kg across the area. This combined with slightly
less convective inhibition (CIN) today should lead to better
storm chances today, primarily in south-central Arizona. HREF
continues to indicate storms developing across the higher terrain
north/east/southeast of Phoenix this afternoon and this activity
likely sending multiple outflows towards the lower deserts.
However, confidence remains low due to conflicting model guidance
on outflow winds and convection. If multiple outflow boundary
interactions can come to fruition in the lower deserts, then storm
chances will definitely be better. On the contrary, if outflows
struggle to make their way into the deserts, storm coverage could
be very limited. Regardless, any storm that does develop today
will have the potential to produce strong winds, small hail,
lightning, and heavy rain capable or producing flash flooding. In
addition, with the potential for an outflow boundary from the
south-southeast, patchy areas of dense blowing dust will also be
possible this afternoon and early evening.
Across southwest Arizona and southeast California, there are no
indications of a strong forcing mechanism (e.g. outflow
boundaries) moving across the region and thus isolated storm
chances should really just be confined to the higher terrain near
Joshua Tree National Park. Strong gusty winds, hail, and lightning
will be the biggest impacts with any storm out west.
Hot temperatures are also of concern for this week as the upper
level high pressure ridge is seen strengthening today into Monday
with 500mb heights climbing to 592-594dm. After high temperatures of
108-110 degrees today across most of the lower deserts, median
guidance is calling for highs rising to 112-114 on Monday. Though
model temperature spread is quite low, there is still some concern
widespread storm activity later today may disrupt some of the
potential for hitting this temperature guidance. However, guidance
has been quite consistent in showing this next warm up and as a
result we have upgraded to an Excessive Heat Warning for all of the
lower deserts for Monday and Tuesday, and Monday through Friday for
the Phoenix area. Higher model spread for the latter half of the
week is still there and temperatures are likely to cool a couple
degrees by Wednesday, but there is enough evidence to carry the
warning for the Phoenix area beyond Tuesday.
Storm potential after today is still a bit hard to discern as model
differences in moisture remain and models overall have had a
difficult time with the placement of the upper level ridge. The
drying into Monday at least looks legit and will result in even
lower instability, especially from Phoenix westward. The strong
heating on Monday should however overcome some of the drying
allowing another fairly active storm day over the eastern Arizona
high terrain with isolated storms also possible across southern
Maricopa Co. Storm potential over the lower deserts should be quite
limited. Similar moisture levels are likely for Tuesday, but there
are indications (at least from the NAM and op GFS) that an increase
in moisture associated with a potential weak shortwave coming out of
New Mexico is possible across eastern Arizona. For now, PoPs for
Tuesday remain limited, but if this increased moisture and shortwave
does look more likely to happen, then chances will need to be
increased. The latter half of the week still looks to be on the
somewhat drier side with storm potential mainly confined to higher
terrain areas.
&&
.AVIATION...Updated at 2345Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current trends are showing much more thunderstorm development
north and east of Phoenix, along the Mogollon Rim, compared to
other areas across south-central Arizona. This increases
confidence that an outflow boundary may affect area terminals in
the 2-3Z time frame, and have kept mention of this in the 00Z TAF
package. Thunderstorm potential remains much more uncertain, but
maintained VCTS at DVT and SDL as those areas will be closer to
ongoing thunderstorm activity. Otherwise, prevailing wind forecast
remains unchanged with easterlies expected to persist for most of
the overnight period, before a wind shift back to the west around
noon Monday. A similarly low confidence thunderstorm/outflow
forecast is in store for Monday afternoon with isolated
thunderstorms possible anywhere across south-Central Arizona.
Southeast California/Southwest Arizona including KIPL and KBLH:
No significant weather issue are expected through Monday evening
under mostly clear skies. More extensive variable winds are likely
at KIPL than is typical, and there could be some stronger
westerly winds after sunset as compared to the past several days.
Southerly winds are preferred at KBLH though directions may be
more variable than experienced in recent days.
&&
.FIRE WEATHER...
Wednesday through Sunday:
High temperatures will be near or above 110 degrees across the
lower deserts through the period. This will mean above normal high
temperatures and Min RH values generally in the 15-20% range
(20-25% higher terrain). Max humidities will generally be 35-45%
lower elevations and 45-70% higher terrain (lower over Joshua Tree
N.P.). Storm chances should start to become more focused over the
high terrain areas towards the end of next week and then chances
look to increase in the lower deserts again next weekend. Apart
from thunderstorm activity, winds will follow warm season
patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Monday to 8 PM MST Friday for
AZZ534-537-540>544-546-548-550-551-553.
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ530>533-535-536-538-539-545-547-549-552-554>556-559>562.
CA...Excessive Heat Warning from 10 AM Monday to 8 PM PDT Tuesday for
CAZ565-567-569-570.
&&
DISCUSSION...Feldkircher/Kuhlman
AVIATION...Rogers/MO
FIRE WEATHER...Feldkircher/KuhlmanIn the hours before
Special weather statement, Aug 23, 2:39 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
239 PM MST Sun Aug 23 2020
AZZ563-232230-
Southeast Gila County AZ-
239 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 330 PM MST...
At 238 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sawmill, or 34 miles northeast of Globe. This storm
was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hilltop and Sawmill.
This includes US Highway 60 between mile markers 282 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 11018 3357 11034 3371 11060 3383 11053
3383 11033 3364 11010
TIME...MOT...LOC 2138Z 247DEG 4KT 3375 11036
ADSpecial weather statement, Aug 23, 4:02 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Sun Aug 23 2020
AZZ563-232345-
Southeast Gila County AZ-
402 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 402 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Hilltop, or 22 miles north of Globe, moving north
at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 267 and 286.
LAT...LON 3363 11047 3355 11065 3367 11077 3379 11068
3381 11066 3385 11056 3384 11055
TIME...MOT...LOC 2302Z 160DEG 8KT 3371 11064
SDBSpecial weather statement, Aug 23, 5:34 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM MST Sun Aug 23 2020
AZZ556-558-560-562-563-240100-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
534 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...
At 534 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or near Globe. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 238 and 262.
AZ Route 70 between mile markers 253 and 254.
AZ Route 188 between mile markers 214 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3341 11066 3331 11083 3333 11096 3353 11104
3362 11072
TIME...MOT...LOC 0034Z 156DEG 2KT 3348 11082
SDBSpecial weather statement, Aug 23, 6:12 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
612 PM MST Sun Aug 23 2020
AZZ556-558-562-563-240200-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
612 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 700 PM MST...
At 612 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Tonto National Monument to
12 miles southeast of Roosevelt to 6 miles northwest of Claypool.
Movement was northwest at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Roosevelt, Tonto National Monument and Roosevelt Estates.
This includes AZ Route 188 between mile markers 216 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 11099 3364 11092 3365 11091 3365 11088
3343 11080 3341 11101 3369 11116 3379 11113
TIME...MOT...LOC 0112Z 121DEG 6KT 3370 11099 3360 11094 3350 11091
SDBSpecial weather statement, Aug 23, 6:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST Sun Aug 23 2020
AZZ534-538-240145-
Aguila Valley AZ-Tonopah Desert AZ-
621 PM MST Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Gladden, or 23 miles northwest of Tonopah. This
storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Maricopa County.
LAT...LON 3379 11304 3366 11319 3377 11334 3379 11334
3392 11317
TIME...MOT...LOC 0121Z 138DEG 1KT 3378 11317
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:34 PM MST | Special Weather Statement | PSR | Gila | 26 min |
| Aug 23, 6:02 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 23, 6:12 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| Aug 23, 7:02 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 24, 9:38 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 11 hr |
| Aug 24, 3:05 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 24, 3:40 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Aug 24, 3:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 24, 4:11 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Aug 24, 4:19 PM MST | Special Weather Statement | PSR | La Paz | 26 min |
| Aug 24, 4:47 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 24, 4:48 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
Nearby
Special Weather Statements in Arizona, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.